Lasting libido issue from hair-loss and prostate drug
People’s Pharmacy on long-lasting sexual side effects of hair-loss and prostrate drug; cortisone shots and bone density; and a weak link in the prescription-drug supply chain.
Q: Now that I’m nearing divorce court (in large part due to sexual difficulties), I was dismayed by the response to a person inquiring about finasteride (Proscar). I have every single side effect in your answer.
I have not taken Proscar for some time. I was very distressed to read that the sexual side effects may last for years.
I have zero libido and zero erections. How long might these effects last? Can they be reversed with over-the-counter treatments, or am I history, sexually? I am only 60.
A: No one knows how long sexual side effects such as lowered libido, erectile problems, reduced penis size and diminished sensation or pleasure during orgasm may last after finasteride is stopped.
This finding is relatively recent (Journal of Sexual Medicine, November 2012). The men in this study were followed for up to 16 months after they stopped the drug, and many were still having problems.
Finasteride is used to treat male-pattern baldness and symptoms of enlarged prostate. As far as we know, there is no OTC treatment to reverse the sexual side effects. Please discuss your symptoms with a urologist to see if there are any other treatment options.
Q: What effect do cortisone shots have on the body? In order to keep playing tennis, I have received shots in my hip, knees and shoulders during the past few years.
I have read that oral prednisone can lead to osteoporosis. What about shots? Are there any strategies to reverse such a problem?
A: Diminished bone density and osteoporosis are well-known complications of oral prednisone treatment. A new study of injected corticosteroids found that a single shot into the spine for back pain reduced bone-mineral density of the hip (Spine, Dec. 1, 2012). Whether administered by injection, in pills or through an inhaler, steroids weaken bones.
Extra vitamin D, calcium, regular weight-bearing exercise and osteoporosis medications may be helpful to prevent fractures.
Q: When the recall of Ranbaxy atorvastatin was announced because of glass particles in the pills, I had 30 left of a 90-day supply. The pharmacist said he had no way of tracing the lot number of my prescription. He offered to replace the pills I still had with pills from another supplier of atorvastatin.
I don’t understand how manufacturers can track lot numbers of canned goods or cereal, yet consumers have no way of knowing if they have taken pills from recalled lot numbers. Apparently, pharmacies are not required to pass the lot number on to the user or record it in their computer system.
A: You have identified a weak link in the prescription-drug supply chain. Many states do not require pharmacists to note the lot number on dispensed medication or even keep a record of the original source. If there is a recall, as there was in the case of Ranbaxy’s atorvastatin, there is no good way to determine whether dispensed pills are problematic.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them c/o King Features Syndicate, 300 W. 57th St., 15th floor, New York, NY 10019, or via their website:www.peoplespharmacy.org